Alabama, 2022

Flash Flood and Damaging Winds in Alabama, August 7, 2022

August 7, 2022 · NWS HUN · 10 events in 2 counties and zones

Diurnal heating and a moisture convergence along a boundary just south of the Tennessee River produced scattered strong to severe shower and thunderstorm development in portions of northwestern Alabama and Cullman county. Some heavy rainfall occurred causing some ponding of water on roadways as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Diurnal heating and a moisture convergence along a boundary just south of the Tennessee River produced scattered strong to severe shower and thunderstorm development in portions of northwestern Alabama and Cullman county. Some heavy rainfall occurred causing some ponding of water on roadways as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 10:28 AM CST, 39 minutes earlier.

Area forecast discussion, Aug 7, 10:28 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1128 AM CDT Sun Aug 7 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 941 AM CDT Sun Aug 7 2022

An upper low is indicated in water vapor imagery and 4-2h
streamflow analysis centered over western TN. The low is shifting
west as a ridge pushes westward from the east-southeast CONUS.
Convection will likely develop once again today. Favored locations
may be in northwest AL into middle TN closer to the upper low, but
outflow boundaries and the Cumberland Plateau may also serve as a
focus as well. Similar to yesterday, locally intense downpours,
brief gusty downburst winds and possibly some hail are expected.
No significant changes to the forecast are being made, with
scattered thunderstorms possible. Initial development varies in
CAMs, varying from late morning to early afternoon, but would
probably favor earlier development given the solar heating already
underway with a limited cloud field this morning.

&&

.SHORT TERM...
(Tonight through Wednesday)
Issued at 239 AM CDT Sun Aug 7 2022

Will remain in a fairly typical summertime pattern through the
middle of the week as an upper ridge becomes well amplified over
the western CONUS and a trough begins moving into eastern Canada.
High pressure off the southern Atlantic coast will keep southerly
flow over the southeast, and daily chances for showers and storms
will persist. A sfc front will be the focus for convection to our
north during this timeframe, while our convection will be more
diurnally driven coupled with a few weaker disturbances aloft.
This front will slowly push south toward the mid-week timeframe,
and coverage is expected to increase Tuesday and Wednesday as the
front nears the Tennessee Valley. Afternoon SBCAPE values will
near 2000 J/kg each day but shear looks minimal until Wednesday,
when the upper trough and front dig into the area. PWATs near 2"
and weak flow will create at least some risk for flooding, so will
have to monitor for stagnant/training storms. Some storms could be
strong in nature, but severe weather is not expected.

High temps will drop by a degree or two each day due to the
increase in cloud cover and storm coverage. Expect highs in the
upper 80s to lower 90s on Monday, falling to the mid to upper 80s
by Wednesday. Overnight lows in the low to mid 70s are expected.

&&

.LONG TERM...
(Wednesday night through Saturday)
Issued at 239 AM CDT Sun Aug 7 2022

Shower and storm chances will persist until the front is pushed
through the area Thursday afternoon and evening, then slightly
drier air will move across the area. Much of the area will stay
dry on Friday, but the forecast for the weekend seems a lot more
uncertain given model discrepancies at this range. Stuck with
blended guidance for the long term, keeping a drier forecast in
through the first half of the weekend. Afternoon temps will reach
the upper 80s to lower 90s with overnight lows in the upper
60s/lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CDT Sun Aug 7 2022

Scattered TSRA are expected through around 23-00Z before
diminishing and dissipated this evening. Frequent lightning, brief
gusty winds, small hail and lowered visibility in +RA (LIFR OR
IFR possible) will occur with the TS. Patchy BR/FG is possible
late tonight after 06Z, but have not included at the TAF sites due
to uncertainty. VFR weather is expected otherwise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....25
LONG TERM....25
AVIATION...17
Hazardous weather outlook, Aug 7, 8:45 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
945 AM CDT Sun Aug 7 2022

ALZ001>010-016-TNZ076-096-097-081445-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
945 AM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible mainly this afternoon and
evening. Heavy rain, frequent lightning, gusty winds to around 55
mph, and small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to possibly numerous thunderstorms are forecast each day
through Thursday, with storm coverage highest during the afternoon
and early evening hours. Due to the slow-moving nature of the
thunderstorms, locally heavy rainfall will be the primary risk. A
few stronger storms could produce wind gusts to 50 mph and frequent
lighting.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 8:27 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     6 SSW MERIDIANVILLE     34.80N 86.62W
08/06/2022                   MADISON            AL   EMERGENCY MNGR

            A TREE FELL DOWN ON POWERLINES ON JUNIPER
            DRIVE.

&&

KTW
Local storm report, Aug 7, 8:30 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             6 SW HARVEST            34.80N 86.83W
08/06/2022  M0.88 INCH       LIMESTONE          AL   COCORAHS

            NICKEL SIZE HAIL FELL ON JUANITA DRIVE.

&&

KTW
Local storm report, Aug 7, 8:57 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     4 NW TRIANA             34.64N 86.79W
08/06/2022  M49 MPH          MADISON            AL   ASOS

            A WIND GUST OF 49 MPH WAS MEASURED AT THIS
            LOCATION.

&&

KTW
Special weather statement, Aug 7, 10:15 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1115 AM CDT Sun Aug 7 2022

ALZ003-071645-
Franklin AL-
1115 AM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of eastern Franklin
County through 1145 AM CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Phil Campbell, Isbell, Spruce Pine and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3440 8787 3457 8769 3442 8753 3430 8765
      3431 8773
TIME...MOT...LOC 1614Z 136DEG 5KT 3441 8767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 7, 10:37 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1137 AM CDT Sun Aug 7 2022

ALZ003-071700-
Franklin AL-
1137 AM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of eastern Franklin
County through NOON CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Phil Campbell and Spruce Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 8769 3442 8753 3440 8753 3433 8772
      3438 8777
TIME...MOT...LOC 1637Z 240DEG 6KT 3439 8771

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 7, 11:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1207 PM CDT Sun Aug 7 2022

ALZ003-071730-
Franklin AL-
1207 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern
Franklin County through 1230 PM CDT...

At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russellville. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Belgreen and Isbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8787 3457 8777 3457 8775 3450 8765
      3445 8771
TIME...MOT...LOC 1707Z 113DEG 3KT 3451 8775

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 7, 11:07 AM CST
Where
Colbert County, 0.54 mi W of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.699, -87.529

Trees were reported down at this location.

Thunderstorm Wind, Colbert

When
August 7, 11:08 AM CST
Where
Colbert County, 0.63 mi SW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.695, -87.529

Trees and powerlines were knocked down near the intersections of Main Street and New High School Street.

Thunderstorm Wind, Colbert

When
August 7, 11:08 AM CST
Where
Colbert County, 0.58 mi SW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.695, -87.528

Trees were blown down behind a residence on New High School Street.

Thunderstorm Wind, Colbert

When
August 7, 11:09 AM CST
Where
Colbert County, 0.49 mi SW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.696, -87.527

Trees were knocked down near this location.

Thunderstorm Wind, Colbert

When
August 7, 11:09 AM CST
Where
Colbert County, 0.44 mi WSW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.698, -87.528

Trees were reported blown down at this location.

Thunderstorm Wind, Colbert

When
August 7, 11:10 AM CST
Where
Colbert County, 0.46 mi SW of Leighton
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.695, -87.525

Winds caused damage to a baseball field backstop and net.

Thunderstorm Wind, Colbert

When
August 7, 11:10 AM CST
Where
Colbert County, 0.38 mi SW of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.697, -87.525

Trees and powerlines were blown down at this location.

Thunderstorm Wind, Cullman

When
August 7, 12:45 PM CST
Where
Cullman County, 0.69 mi N of West Pt
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.240, -86.950

Roof damage was reported in this area. Also, a tree was reported down on a barn and a 12 inch in diameter tree blown down in the West Point area. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:30 PM CST
Where
Cullman County, 1.86 mi WNW of Phelan
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.137, -86.851

Powerlines were reported down in the Industrial district along Cherokee Avenue/69 South.

Flash Flood, Cullman

When
August 7, 2:00 PM CST to 7:00 PM CST
Where
Cullman County, 1.85 mi WNW of Phelan to 1.61 mi WNW of Phelan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.140, -86.850

Ponding of water across Cherokee Avenue at AL Hwy 69 near the Industrial District. Depth of water unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050784, 1048423, 1048424, 1050776, 1050783, 1050777, 1050778, 1050785, 1050786, 1049357.